Physical signs and symptoms of overdose: person is unconscious or breathing very slowly. Rub knuckles on
breastbone and yell name or “Narcan!”
If you witness these symptoms and are able to use the phone, call 911 immediately. Your local first responders
and, if necessary, the Emergency Department at your local hospital and will be able to assist. You do not need
to say that any drugs have been taken until the ambulance arrives.
Keep Naloxone (Narcan) on hand. There are pharmacies in every corner of our state with pharmacists who are certified to prescribe this essential OD prevention aid. Here is a list of these Pharmacies.
Know how to use Naloxone (Narcan) Inject into upper arm, buttock or thigh – in the muscle or as far in as a diabetic size needle will go if that is what you have. Repeat after 3-5 minutes if not waking up and call 911 if you haven’t yet. Consult this sheet on OD prevention for further instructions.
Beware of drugs mixed together – for example, mixing alcohol or benzodiazepines with narcotics can be deadly. This includes medications such as methadone and buprenorphine. These combinations are especially dangerous because they all slow your breathing and can cause it to cease when used together.
Do not use alone. Be sure to let someone know every time you’re going out, especially if your destination is an unfamiliar or in a less safe place. Better yet, choose to have someone you trust with you at all times.
PRACTICE UNIVERSAL PRECAUTIONS
Assume this about substances purchased illegally: No matter who you purchase from, they are likely not
what they claim to be.
Determine how your body handles any new substance. Only take a very small amount at first.
Use test strips for fentanyl, a substance frequently mixed with other drugs that can make them more lethal. Find out when the Yale Community Care Van will be in your neighborhood and request some free test strips, or ask for them at your local pharmacy. Follow these instructions for test strip use.
Please note that your tolerance will be lower due to not using heroin or methadone after incarceration, detox or drug-free drug treatment. Please take extra precautions at such times.
Needle exchange and syringe programs are scientifically proven to reduce the risk of contracting HIV, Hepatitis C, or other long-term infectious illness without increasing drug use. Here is a list of needle exchange and syringe programs in Connecticut.
Yale’s Community Care Van, run by Dr. Rick Altice, is an outstanding local resource. In addition, pharmacies may sell up to 10 clean needles and syringes without a prescription and are a common place to access these supplies in Connecticut. More info on access to needles and syringes in Connecticut.
If you have an opioid use disorder, consider treatment with buprenorphine or methadone. Besides reducing or eliminating the need to use other opioids like heroin, these medications may protect against opioid overdose and are known to reduce the spread of HIV and HCV.
Visit the National Harm Reduction Coalition website for more tips and information.